Texas, 2023

Tornadoes and Hail in Texas, March 24 to 27, 2023

March 24 to 27, 2023 · NWS FWD · 18 events in 6 counties and zones

An upper level disturbance kicked off a round of nocturnal thunderstorms during the overnight hours of Thursday March 23 into Friday March 24. Storms were focused along both a dryline as it entered from the west, and a cold front as it entered from the northwest.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
5
Property damage
$335,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

An upper level disturbance kicked off a round of nocturnal thunderstorms during the overnight hours of Thursday March 23 into Friday March 24. Storms were focused along both a dryline as it entered from the west, and a cold front as it entered from the northwest. Severe storms produced damaging winds and hail, and two EF-1 tornadoes occurred that resulted in 3 injuries.

Isolated thunderstorms also occurred within a plume of Pacific moisture on March 27, but these storms remained sub-severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Mar 23, 11:06 PM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Mar 23, 11:06 PM CST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
1206 AM CDT Fri Mar 24 2023

...New Short Term, Aviation...

.SHORT TERM... /NEW/
/Through Saturday/

An active period of weather is expected overnight through Friday
morning as a shortwave trough over the Four Corners moves steadily
east into the Southern Plains. Thunderstorms have been developing
along a surface frontal system located just to the northwest of
the region. The cold front extends northeastward from a surface
low (located near Bowie at 12 AM), with a Pacific front/dryline
hybrid extending southwest from the low. Northeast storm motion
has so far kept convection out of the CWA, but this will
eventually change as the shortwave begins to emerge in the Texas
Panhandle, the dryline surges east, and the cold front enters from
the northwest. Recent runs of convection-allowing models indicate
a rapid increase in convection along the dryline near the western
CWA border around 07Z or 2 AM CDT. Storms will then spread east
to near the Interstate 35 corridor around 11Z (6AM), which should
make for a wet commute for many in the DFW Metroplex. Activity
will be weakening by then, and should continue to weaken as it
pushes east of the I-35 corridor. Storms may re-intensify,
however, before noon as diurnal instability increases, and a few
strong storms with small hail and gusty winds could occur before
all activity exits to the east in the early afternoon.

The overall severe threat will be highest across the western-most
counties where the best instability will exist, with
probabilities generally lowering the farther east it reaches.
Recently issued Severe Thunderstorm Watch 73 captures this area
well, and is in effect until 6 AM for areas generally along and
west of a line from Gainesville to Goldthwaite. The highest storm
coverage and highest POPs will be along and north of I-20 where
the strongest ascent will reside, with lower POPs the farther
south you go.

Cooler and drier air will enter behind the front, with Friday
night lows dropping into the 40s and lower 50s. Seasonably warm
and pleasant conditions are expected on Saturday, with afternoon
highs generally in the 70s.

30

&&

.LONG TERM... /Issued 359 PM CDT Thu Mar 23 2023/
/This Weekend Onward/

Despite additional rain chances late this weekend and again
around mid-week next week, generally quieter weather is expected
through the extended period. As alluded to above, temperatures on
Saturday will be milder than the past few days though still near
to above normal with highs in the 70s as downslope flow continues
unabated. Though gusty post-frontal winds should slacken by the
weekend, modestly breezy west winds (10-15 mph) coincident with
afternoon RH falling below 20 percent may be sufficient for the
emergence of elevated to near critical fire weather conditions
primarily along and west of the Interstate 35 corridor. The
primary caveats to this potential fire weather threat will be how
much wind speeds ease and how receptive fuels are to fire spread
due to the potential for wetting rainfall in the short term
forecast period.

Wind speeds will continue to weaken late Saturday as the mid-
level trough and attendant surface low pull away. Zonal flow aloft
will become more southwesterly on Sunday as a low amplitude
shortwave shifts across the Rockies from the Great
Basin/Intermountain West. At the surface, the quasi-stationary
boundary (formerly the late week Pacific cold front) that will be
located over the northwestern Gulf will attempt to move back
onshore as a warm front. There remains some notable uncertainty
related to how far northward this boundary will progress, however
increasingly cloudy skies and low rain chances (less than 30%)
will likely begin encroaching into our southeastern zones as
moisture surges inland. A cold front will begin pushing into our
northwestern zones Sunday morning marked by a wind shift to the
northwest though afternoon temperatures are still likely to reach
the 70s as CAA lags behind the surface boundary. Early next week,
surface high pressure will spread through the Plains with a
gradual fall in temperatures Monday and Tuesday as cooler
continental air finally arrives. Highs on Tuesday will range from
the lower 60s along the Red River to the lower 70s across Central
Texas. Another round of showers and even a few thunderstorms are
likely mid to late week as a deep upper trough approaches.

12

&&

.AVIATION... /NEW/
/06Z TAFs/

MVFR cigs have surged north and should remain in place overnight.
Thunderstorms west of DFW area TAF sites will increase in
coverage 07-09Z, and will move east into the DFW Metroplex 10-12Z.
TS coverage will be lower across Central Texas, so will indicate
VCTS only at KACT from 13-17Z. A shift to southwest winds will
accompany the convection, with a shift to northwest winds 16-17Z
in the Metroplex with FROPA. Winds should decrease in speed and
back to the west-southwest, along with improvement to VFR, by
24/23Z.

30

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    65  77  52  76  47 /  80  70   0   0   0
Waco                65  81  51  77  48 /  40  70   0   0   0
Paris               65  72  48  71  44 /  60  90   5   0   0
Denton              61  74  47  74  42 /  80  70   0   0   0
McKinney            64  75  49  74  44 /  70  80   0   0   0
Dallas              65  78  53  76  48 /  70  70   0   0   0
Terrell             66  76  49  75  46 /  50  90   0   0   0
Corsicana           68  79  50  78  49 /  20  80   0   0   0
Temple              65  83  49  79  49 /  20  60   0   0   0
Mineral Wells       60  77  47  76  43 /  70  50   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Mar 23, 10:32 PM CST, 1 hour 53 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
1132 PM CDT Thu Mar 23 2023

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-250000-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
1132 PM CDT Thu Mar 23 2023

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
Increasing storm coverage is expected along and ahead of a cold
front after midnight into Friday morning. Large hail and damaging
winds will be the main threats across mainly western portions of
North and Central Texas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There is a chance of storms generally along and east of Interstate 35
during the day Friday. A few storms may contain hail and gusty
winds.

.SPOTTER INFORMATION STATEMENT...
Limited spotter activation may be requested west of the I-35 corridor
overnight.

In the hours before

Special weather statement, Mar 23, 10:23 PM CST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1123 PM CDT Thu Mar 23 2023

TXZ100-240500-
Young TX-
1123 PM CDT Thu Mar 23 2023

...A strong thunderstorm will impact portions of northern Young
County through MIDNIGHT CDT...

At 1123 PM CDT, Doppler radar was tracking a strong thunderstorm near
Elbert, or 12 miles west of Olney, moving northeast at 60 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Olney and Padgett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
north central Texas.

&&

LAT...LON 3340 9895 3339 9842 3337 9842 3321 9895
TIME...MOT...LOC 0423Z 245DEG 51KT 3336 9897

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Langfeld
Special weather statement, Mar 23, 11:02 PM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1202 AM CDT Fri Mar 24 2023

TXZ100-240530-
Young TX-
1202 AM CDT Fri Mar 24 2023

...A strong thunderstorm will impact portions of southern Young
County through 1230 AM CDT...

At 1201 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Woodson, or 16 miles north of Breckenridge, moving
northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Graham, Lake Graham, Newcastle, Murray and South Bend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
north central Texas.

&&

LAT...LON 3309 9895 3325 9860 3301 9843 3296 9889
      3296 9895
TIME...MOT...LOC 0501Z 245DEG 49KT 3299 9893

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Langfeld
Special weather statement, Mar 23, 11:43 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1243 AM CDT Fri Mar 24 2023

TXZ091-240615-
Montague TX-
1243 AM CDT Fri Mar 24 2023

...A strong thunderstorm will impact portions of Montague County
through 115 AM CDT...

At 1243 AM CDT, Doppler radar was tracking a strong thunderstorm over
Bowie, moving east at 55 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Bowie, Nocona, St. Jo, Lake Nocona, Sunset, Lake Amon G Carter,
Nocona Hills, Montague, Fruitland, Capps Corner, Forestburg,
Ringgold, Spanish Fort, Stoneburg, Belcherville, Mallard, Bonita and
Illinois Bend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
north central Texas.

&&

LAT...LON 3398 9763 3395 9759 3392 9760 3390 9758
      3390 9755 3392 9749 3344 9749 3344 9798
      3389 9798 3385 9787 3386 9783 3388 9782
      3388 9780 3390 9780 3390 9778 3392 9778
      3391 9776 3394 9776 3394 9773 3399 9768
TIME...MOT...LOC 0543Z 248DEG 46KT 3356 9782

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

30

The radar

The Dallas/Ft Worth radar (KFWS), 119 km away, was scanning. The volume nearest the first event began at 06:25 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 4 hail, 3 tornado. Local standard time, as filed.

Thunderstorm Wind, Cooke

When
March 24, 12:25 AM CST
Where
Cooke County, 1.15 mi E of Gainesville
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
33.630, -97.130

Half inch hail and 60 mph winds were reported in Gainesville.

Hail, Grayson

When
March 24, 12:42 AM CST
Where
Grayson County, 1.34 mi ESE of Dixie
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.710, -96.900

Quarter size hail was reported just north of Whitesboro.

Thunderstorm Wind, Grayson

When
March 24, 12:44 AM CST
Where
Grayson County, 1.38 mi N of Sadler
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
33.700, -96.850

Scattered broken tree limbs and missing shingles were reported. Additionally, a tree 10 inches in diameter was uprooted and sheet metal was torn off of a shed.

Thunderstorm Wind, Cooke

When
March 24, 12:45 AM CST
Where
Cooke County, 4.42 mi SE of Callisburg
Measured
62 kt (71 mph) measured gust
Reported by
Amateur Radio
Coordinates
33.660, -96.960

A 71 mph wind gust was measured by a personal weather station 3 miles west of Whitesboro.

Hail, Grayson

When
March 24, 12:46 AM CST
Where
Grayson County, 3.45 mi N of Sadler
Measured
1.25 in hail
Reported by
Public
Coordinates
33.730, -96.850

Half-dollar size hail was reported 3 miles north of Sadler.

Hail, Grayson

When
March 24, 12:50 AM CST
Where
Grayson County, Gordonville
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
33.800, -96.850

Quarter size hail was reported in Gordonville.

Thunderstorm Wind, Eastland

When
March 24, 2:50 AM CST
Where
Eastland County, 0.69 mi S of Eastland
Measured
51 kt (59 mph) measured gust
Reported by
Public
Coordinates
32.390, -98.820

A home weather station measured a 59 mph wind gust.

Thunderstorm Wind, Parker

When
March 24, 3:47 AM CST
Where
Parker County, 3.11 mi NW of Millsap
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
32.780, -98.060

The Mineral Wells Airport ASOS measured a 60 mph wind gust.

Tornado, Parker

When
March 24, 3:52 AM CST to 3:58 AM CST
Where
Parker County, 0.97 mi WSW of Whitt to 4.92 mi W of Poolville
Rating
EF1
Path length
6.73 mi
Path width
75 yd
Injuries
2 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
32.947, -98.036

The tornado developed on the southwest side of Whitt near Bounty Rd where an untethered large RV trailer was rolled upside down. There were 2 injuries reported with the damage in this area. Tree damage spans from Whitt Cut Off Road to Middleton Road and includes snapped trunks and large broken branches. As the tornado moved northeast towards the Wise County line, it caused damage to the roof of a metal building near Leech Road and rolled another untethered large RV trailer on its side along Lone Star Rd. The tornado appears to have lifted before reaching Advance Rd. Maximum estimated winds were 100 mph.

Tornado, Parker

When
March 24, 3:56 AM CST to 3:59 AM CST
Where
Parker County, 3.75 mi WSW of Poolville to 1.5 mi NNE of Poolville
Rating
EF1
Path length
5.22 mi
Path width
100 yd
Continued into
Wise, Tx (FWD)
Reported by
NWS Storm Survey
Coordinates
32.960, -97.910

The tornado developed along Pine Road west of Poolville, where the roof of a single family home sustained damaged. As the tornado tracked northeast, it produced extensive damage to trees across the northwestern side of Poolville including snapped trunks and uprooted trees. Structural damage includes the uplift and overturning of a metal garage structure near the intersection of Pine Road and Lone Star Road, roof and siding damage to a few single family residences, and the complete collapse of a large covered pavilion roof near the Poolville Cemetery. The tornado continued to move north-northeast towards the Wise County line producing additional damage to trees and several outdoor buildings along Clover Drive. Multiple manufactured homes along and just south of Highway 199 were damaged as the tornado crossed the county line, and 3 injuries reported in Wise County with damage in this area. The tornado appears to have lifted as it crossed Highway 199 with isolated damage noted beyond the end of the tornado track.

Tornado, Wise

When
March 24, 3:59 AM CST to 4:00 AM CST
Where
Wise County, 5.14 mi SSE of Boonsville to 4.94 mi SSE of Boonsville
Rating
EF1
Path length
0.25 mi
Path width
100 yd
Injuries
3 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
33.000, -97.840

This is a continuation of a tornado that began in Parker County. The tornado developed along Pine Road west of Poolville, where the roof of a single family home sustained damaged. As the tornado tracked northeast, it produced extensive damage to trees across the northwestern side of Poolville including snapped trunks and uprooted trees. Structural damage includes the uplift and overturning of a metal garage structure near the intersection of Pine Road and Lone Star Road, roof and siding damage to a few single family residences, and the complete collapse of a large covered pavilion roof near the Poolville Cemetery. The tornado continued to move north-northeast towards the Wise County line producing additional damage to trees and several outdoor buildings along Clover Drive. Multiple manufactured homes along and just south of Highway 199 were damaged as the tornado crossed the county line. There were 3 injuries reported with damage in this area. The tornado appears to have lifted as it crossed Highway 199 with isolated damage noted beyond the end of the tornado track.

Thunderstorm Wind, Wise

When
March 24, 4:01 AM CST
Where
Wise County, 4.7 mi SSE of Boonsville
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
33.009, -97.833

Damage to a car and an outbuilding was reported along PR 3863 near the end of a tornado track.

Thunderstorm Wind, Wise

When
March 24, 4:01 AM CST to 4:30 AM CST
Where
Wise County, 4.36 mi SW of Cottondale to 2.67 mi WNW of Herman
Measured
56 kt (64 mph) estimated gust
Property damage
$300,000
Reported by
Emergency Manager
Coordinates
33.028, -97.776

Sporadic wind damage was reported from southwest of Cottondale to south of Decatur. The damage mostly consisted of tree damage, damage to outbuildings and barns, and power poles.

Thunderstorm Wind, Wise

When
March 24, 4:09 AM CST
Where
Wise County, 4.36 mi ESE of Boonsville
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.051, -97.798

Sporadic downed trees as well as minor roof and structure damage to houses were reported along County Road 3633. Time was estimated via radar.

Thunderstorm Wind, Wise

When
March 24, 4:14 AM CST
Where
Wise County, 1.8 mi NE of Cottondale
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.090, -97.700

Sporadic downed trees were reported near Private Road 3496. Time was estimated via radar.

Thunderstorm Wind, Wise

When
March 24, 4:15 AM CST
Where
Wise County, 0.58 mi E of Cottondale
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
33.070, -97.710

A trained spotter measured a 62 mph wind gust in Cottondale.

Thunderstorm Wind, Wise

When
March 24, 4:27 AM CST
Where
Wise County, 0.69 mi N of Decatur
Measured
62 kt (71 mph) measured gust
Reported by
Trained Spotter
Coordinates
33.240, -97.600

A trained spotter measured a 71 mph wind gust via a personal weather station in Decatur.

Hail, Erath

When
March 27, 4:13 PM CST
Where
Erath County, (Sep)clark Fld Steph
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.220, -98.180

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyThe tornado archive for Texas, 2023Warnings in Texas, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1090685, 1090665, 1090668, 1090686, 1090666, 1090667, 1090687, 1090688, 1087762, 1087763, 1087764, 1092447, 1092448, 1090683, 1090684, 1090689, 1090690, 1090525.